Alert archive / Michigan / Lake Effect Snow Advisories in 2007
Lake Effect Snow Advisory 4, NWS Gaylord, MI
NWS Gaylord, MI issued this lake effect snow advisory at Jan 18, 2007, 3:42 PM EST for 10 counties in Michigan. It took effect at Jan 19, 2007, 12:00 AM EST. It was in force for 23 hr.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2007, 3:42 PM EST (20:42 UTC)
- In effect from
- Jan 19, 2007, 12:00 AM EST
- Expired
- Jan 19, 2007, 10:59 PM EST
- In force
- 23 hr
- Issued by
- NWS Gaylord, MI
Counties Cheboygan County, MI, Emmet County, MI, Grand Traverse County, MI, Leelanau County, MI, Missaukee County, MI, Montmorency County, MI, Oscoda County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 10 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 18, 10:00 AM EST, 5 hours 42 minutes earlier.
Area forecast discussion, Jan 18, 10:00 AM EST, 5 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED TO REMOVE GALE WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1000 AM EST THU JAN 18 2007
.UPDATE...AS SEEN ON IR IMAGERY THIS MORNING...A WELL-DEFINED
SHORTWAVE WAS LIFTING INTO CENTRAL UPPER MI. COMMA-HEAD CLOUD WAS
PRODUCING LIGHT SNOW ACROSS ROUGHLY THE NE HALF OF THE FORECAST
AREA...WITH CONVECTIVE-LOOKING SNOW IN THE SW HALF. PRECIP TRENDS
ARE THE MAIN CONCERN FOR TODAY. WILL ALSO TAKE A SNEAK PEEK AT
TONIGHT.
TODAY...SNOW IS CLEARLY GETTING A CONVECTIVE BOOST FROM LAKE MI...
AND WITH DELTA T/S IN THE MID TEENS THAT IS EXPECTED. MORE
SUBSTANTIAL SNOW HAS STARTED SOONER THAN PLANNED...AND UPSTREAM
TRENDS FROM GRB RADAR SUPPORT SNOW CONTINUING THRU AT LEAST MID
AFTERNOON. WILL BOOST POPS AND INCREASE SNOW AMOUNTS...ESPECIALLY
NEAR LAKE MI AND MOST ESPECIALLY TVC/CAD AND WEST. 2-3 INCHES TODAY
WILL WORK THERE...LESS TO THE NORTH AND EAST.
A FIRST LOOK AT TONIGHT...THINGS DO NOT LOOK ESPECIALLY IMPRESSIVE.
THE REALLY COLD AND UNSTABLE AIR DOES NOT ARRIVE TIL FRIDAY. THERE
SHOULD BE A RESPECTABLE BURST OF SNOW AFTER MIDNIGHT AS THE KICKER
SHORTWAVE ARRIVES...BUT THE DURATION WILL BE FAIRLY SHORT. MY INITAL
THINKING IS 1-3 INCHES IN THE SNOWBELTS...PERHAPS MORE IN NW
CHIPPEWA WHERE MOISTURE WILL BE DEEPEST. WILL OBVIOUSLY REASSESS AS
ADDITIONAL DATA (LIKE THE GFS) ARRIVES.
ZOLTOWSKI
&&
.PREV DISCUSSION ISSUED 402 AM THU JAN 18...
SURFACE/IR SAT/WATER VAPOR ANALYSIS THIS MORNING SHOWS SHORTWAVE
WHICH ORIGINATED IN THE 4 CORNERS REGION...NOW PUSHING INTO THE
WESTERN GREAT LAKES REGION. 00Z SOUNDINGS SHOW MOISTURE ONLY
EXTENDING UP TO AROUND 925MB WITH THIS FEATURE...WITH A STRONG CORE
OF DRY AIR IN THE 900-700MB LAYER. THEN LOOKING INTO THE MID
LEVELS...MOISTURE INCREASES AGAIN. OVERALL LOOK TO OBSERVED AND
MODEL SOUNDINGS WOULD SEEM TO SUGGEST A MORE LIKELIHOOD OF FREEZING
DRIZZLE...BUT CONSIDERING THE POTENTIAL SEEDER/FEEDER PROCESSES...IT
APPEARS LIKELY THAT THIS HAS BEEN ENOUGH OF A FACTOR TO PRODUCE SOME
VERY LIGHT SNOWS. HENCE...THE REPORTS OUT OF WISCONSIN AND ILLINOIS
REPORTING LIGHT SNOW AT THE MOMENT. WITH 850MB TEMPS RUNNING AROUND
-9C AT THE MOMENT...LAKE PROCESSES ARE CERTAINLY HELPING THE LOW
LEVEL CLOUDINESS...WITH A THICK SHIELD OF OVERCAST SKIES ALREADY
ENGULFING NORTHWEST LOWER AND MOST OF EASTERN UPPER MICHIGAN WITH
THE SOUTHWEST FLOW. BAND OF PRECIPITATION ASSOCIATED WITH SOME
ISENTROPIC ASCENT WORKING ITS WAY ACROSS SOUTHERN LAKE MICHIGAN AND
NOW WORKING INTO SOUTHERN LOWER MICHIGAN. VALPARAISO WAS DOWN TO
1/2SM WITH SNOW THIS MORNING...AND THE BAND APPEARS TO BE HOLDING
TOGETHER QUITE WELL. MEANWHILE...SECONDARY SHORTWAVE IS FOLLOWING
CLOSELY ON THE HEELS OF THE FIRST...WITH A COLD FRONT PULLING A
REINFORCING SHOT OF ARCTIC AIR SOUTHWARD OUT OF CANADA. FORECAST
CONCERNS WILL DEAL WITH INITIAL SHORTWAVE AND POTENTIAL LAKE
ENHANCEMENT IN SOUTHWEST FLOW AREAS TODAY...THEN LAKE
EFFECT/ENHANCEMENT POTENTIAL WITH SECOND SHORTWAVE TONIGHT.
FINALLY...WILL SEE A TRANSITIONAL PERIOD TO PURE LES FRIDAY
MORNING...CONTINUING THROUGH SATURDAY MORNING.
TODAY...INITIAL SHORTWAVE TRACKS ACROSS NORTHERN LOWER MICHIGAN.
MOISTURE APPEARS TO BE A VERY LIMITING FACTOR EARLY ON THIS MORNING
WITH REGARDS TO PRECIPITATION POTENTIAL. HOWEVER...WITH BAND OF
PRECIPITATION SPREADING NORTHWARD AT THE MOMENT...MOST AREAS WILL
MOST A PERIOD OF LIGHT SNOW TODAY. DRY AIR IN THE 900-700MB LAYER
WILL DISAPPEAR BY MIDDAY WITH WIDESPREAD PRECIPITATION BECOMING MORE
LIKELY. SEEDER/FEEDER PROCESSES ARE CERTAINLY HELPING THE BAND OF
SNOW SHOWERS AS IT LIFTS NORTHWARD TOWARDS THE AREA THIS MORNING AS
WELL. AS SHORTWAVE PASSES THROUGH AROUND MIDDAY...MODEL SOUNDINGS
BRIEFLY SATURATE UP TO 600MB INTERSECTING THE -15C ISOTHERM. THIS
WOULD SUGGEST A PERIOD OF LAKE ENHANCED SNOW SHOWERS NEAR LAKE
MICHIGAN WITH THE PREVALENT SOUTHWEST FLOW OFF THE LAKE...AND
PERHAPS A SHOT OF PRECIPITATION ACROSS THE ENTIRE AREA. HOWEVER...BY
LATE AFTERNOON...800-600MB MOISTURE STRIPS OUT...TRANSITIONING TO
PURELY LES BY THIS EVENING. HIGH TEMPERATURES WILL TOP OUT IN THE
MIDDLE TO UPPER 20S TODAY.
TONIGHT...WILL START THE NIGHT WITH PURE SOUTHWEST LES. SECONDARY
SHORTWAVE REACHES NORTHERN MICHIGAN AROUND THE MIDNIGHT HOUR. AS
SURFACE COLD FRONT PASSES THROUGH...WINDS WILL VEER TO THE NORTHWEST
BY FRIDAY MORNING. AS SHORTWAVE/COLD FRONT SLIPS BY...A PERIOD OF
LAKE ENHANCED SNOW SHOWERS WILL BE SEEN. HOWEVER...WITH THE VEERING
WINDS OVERNIGHT...NOT LOOKING FOR LARGE ACCUMULATIONS DURING THE
OVERNIGHT PERIOD. GENERALLY A 1-3 INCH AMOUNTS LOOK LIKELY WITH THE
HIGHEST AMOUNTS OCCURING AROUND CHARLEVOIX COUNTY...IF A CONNECTION
TO GREEN BAY CAN BE ESTABLISHED WITH THE LES. EVEN WITH THE PASSAGE
OF THE COLD FRONT TONIGHT...THE CLOUDS AND PRECIPITATION...WILL KEEP
TEMPERATURES FROM DROPPING BELOW THE UPPER TEENS TO LOWER 20S.
FRIDAY AND FRIDAY NIGHT...MODELS DIFFER SLIGHTLY ON HOW LOCKED IN
THE WINDS GET IN THE NORTHWEST FLOW SETUP. GFS IS LESS FAVORABLE FOR
LARGE SNOWFALL ACCUMULATIONS WITH WINDS CONTINUING TO VEER TO ALMOST
A NORTH-NORTHWEST DIRECTION BY FRIDAY EVENING. THE NAM LOOKS MORE
LOCKED IN WITH A NEARLY CONSTANT NORTHWEST FLOW. A FEW FACTORS OTHER
FACTORS ARE FAIRLY FAVORABLE FOR LES...SUCH AS INVERSION HEIGHTS
6-7KFT AND MOISTURE INTERSECTING THE -15C ISOTHERM FOR GOOD
DENDRITIC SNOWFLAKE PRODUCTION. FRIDAY WILL BE PRIMARILY PURE
LES...AS MOISTURE ABOVE THE INVERSION QUICKLY DRIES OUT AS THE
THURSDAY NIGHT SHORTWAVE PULLS OUT VERY EARLY FRIDAY MORNING. NOT
GREAT POTENTIAL FOR LARGE ACCUMULATIONS DURING THE DAY ON FRIDAY
WITH THE VEERING WINDS...AND DIURNAL DISRUPTIONS PLAYING A ROLE IN
CUTTING DOWN ON PERSISTENT BANDING. HOWEVER...ONCE WE LOSE THE
DIURNAL DISRUPTIONS FRIDAY NIGHT...WE COULD SEE AT LEAST 3-6 INCHES
OF SNOW ACCUMULATION FRIDAY NIGHT. BY SATURDAY MORNING...6 TO 12
INCHES OF SNOW STILL SEEM PLAUSIBLE. HOWEVER...NOT CONFIDENT ENOUGH
AT THIS POINT TO GO WITH A WARNING WITH THE WHOLE ISSUE OF VEERING
WINDS AND LACK OF SYNOPTIC SCALE SUPPORT. HIGHS WILL BE MUCH COLDER
WITH COLD AIR ADVECTION KEEPING TEMPERATURES FAIRLY STEADY DURING
THE DAY. BY FRIDAY NIGHT...AREAS THAT MISS OUT ON LAKE EFFECT SNOW
MAY REACH THE SINGLE DIGITS FOR LOWS WITH THE LACK OF CLOUD COVER.
SATURDAY...AS IS OFTEN THE CASE WITH THE MODELS...THEY REALLY TRY TO
SUPPRESS LAKE EFFECT SNOWS BY SATURDAY MORNING AS SURFACE RIDGING
TRIES TO WORK INTO THE GREAT LAKES REGION. HOWEVER...EVEN WITH THE
BOUNDARY LAYER BEGINNING TO WARM...850MB TEMPS WILL STILL BE AROUND
-12C BY SATURDAY EVENING. RIDGE AXIS SATURDAY EVENING REMAINS JUST
TO THE WEST OF NORTHERN MICHIGAN. WOULD EXPECT LAKE EFFECT
PRECIPITATION TO CONTINUE THROUGH SATURDAY MORNING AND MOST OF THE
AFTERNOON...BUT SHOULD SHOW A MUCH MORE SUBSTANTIAL WEAKENING TREND
BY LATE SATURDAY AFTERNOON.
KAS
SATURDAY NIGHT ONWARD...ALL MODELS POINTING AT A DRY PERIOD SATURDAY
NIGHT AS SFC HIGH PRESSURE SWEEPS EAST OF THE AREA AND ANTICYCLONIC
FLOW AND LOWERING INVERSION HEIGHTS/DRYING AIR MASS WILL LIKELY JUST
LEAD TO FLURRIES IN SOUTHWEST FLOW REGIMES (AS WINDS ARE BACKING IN
THE 1000-850MB LAYER). ATTENTION IN THE EXTENDED THEN TURNS TO THE
DEVELOPMENT OF THE LONGWAVE UPPER TROUGH INTO EARLY NEXT WORK WEEK
WHICH IS SHOWING SIMILAR CHARACTERISTICS TO OUR CURRENT (TODAY
THROUGH FRIDAY) SCENARIO. A SRN STREAM WAVE MOVES ACROSS THE REGION
SUNDAY WHILE REINFORCING NRN STREAM ENERGY DIVES INTO THE CENTRAL
CONUS RESULTING IN A SHARPENING OF THE UPPER LEVEL LONGWAVE TROUGH.
ALTHOUGH ECMWF/GFS IN PRETTY GOOD AGREEMENT WITH THE OVERALL IDEA
AND SFC LOW POSITION OVER NRN MICHIGAN MONDAY AFTERNOON/EVENING...
TIMING AND STRENGTH OF FEATURES ARE LIKELY TO CHANGE WITH TIME. WILL
KEEP THINGS GENERAL FOR NOW AND KEEP CHANCES OF SNOW GOING FOR ALL
AREAS SUNDAY INTO MONDAY. DOES APPEAR THAT A GENERAL TROUGH HOLDS
ACROSS THE GREAT LAKES...RESULTING IN LITTLE AIR MASS MODIFICATION
(KEEPING US ON THE COLD SIDE)...AND DECENT CHANCES FOR LAKE EFFECT
AND LAKE ENHANCED SNOW. CHANCES WOULD SEEMINGLY BE BEST (UNDER
CURRENT FORECAST GUIDANCE) IN THE SW FLOW REGIMES. MORE TYPICAL NW
FLOW REGIMES COULD GET IN ON THINGS TUESDAY/TUESDAY NIGHT (SIMILAR
TO FRIDAY/FRIDAY NIGHT FORECAST SNOWS). HOWEVER...THESE FINER
DETAILS ARE WAY TO DIFFICULT TO PINPOINT...OR HAVE ANY REAL SOLID
CONFIDENCE IN AT THIS TIME. SMD
&&
.APX...WATCHES/WARNINGS/ADVISORIES...
LAKE EFFECT SNOW WATCH LATE TONIGHT THROUGH EARLY SATURDAY...
MIZ008-019>22-027-028.
&&Hazardous weather outlook, Jan 18, 10:31 AM EST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1031 AM EST THU JAN 18 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-191100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1031 AM EST THU JAN 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT LIGHT ACCUMULATIONS OF SNOW WILL OCCUR TODAY...ESPECIALLY FROM CADILLAC TO TRAVERSE CITY AND POINTS WEST...INCLUDING THE LEELANAU. A SURGE OF ARCTIC AIR WILL SWEEP INTO NORTHERN MICHIGAN LATE TONIGHT...WITH LAKE EFFECT SNOW SHOWERS EXPECTED TO DEVELOP ACROSS CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN AND WEST OF I-75 IN NORTHERN LOWER MICHIGAN. ACCUMULATIONS ARE EXPECTED. SEE ONGOING WATCH FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LAKE EFFECT SNOW SHOWERS WILL CONTINUE ACROSS CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN AND WEST OF I-75 IN NORTHERN LOWER MICHIGAN FROM FRIDAY...THROUGH EARLY SATURDAY MORNING. THE POTENTIAL EXISTS FOR HEAVY SNOW ACCUMULATIONS FRIDAY AND FRIDAY NIGHT. SEE ONGOING WATCH FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS...PLEASE RELAY SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. JZ
In the hours before
Local storm report, Jan 18, 12:54 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1254 PM EST THU JAN 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 PM SNOW MANISTEE 44.24N 86.33W
01/18/2007 M1.7 INCH MANISTEE MI TRAINED SPOTTER
12 HR TOTAL THRU 1 PM. SNOWDEPTH 5 INCHES.
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 3:42 PM EST | Lake Effect Snow Warning | APX | Antrim, Crawford, Kalkaska, Otsego | 36 hr |
Nearby
Lake Effect Snow Advisories in Michigan, 2007Every lake effect snow advisory in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.